Physicians should be careful in prescribing high dosages
of DHEA since there is the potential for irregularities of
heart rhythm to develop in certain patients, says Los Angeles
physician Ray Sahelian, MD, author of books on DHEA and Pregnenolone.
Over the past few weeks Dr. Sahelian has become aware of a
dozen case histories of users of 25 and 50 mg who developed
cardiac arrhythmias while on DHEA and pregnenolone, including
a previously healthy 46 year old husband of a television producer.
He was on 50 mg DHEA daily for 4 weeks and developed paroxysmal
atrial tachycardia that necessitated a hospital admission.
A 25 year-old woman had heart palpitations after 3 weeks on
25 mg of pregnenolone. A 48 year-old woman felt palpitations
the very day she took 50 mg of pregnenolone.
"I am becoming more and more convinced that DHEA and
pregnenolone use in high dosages could, in some individuals,
lead to heart palpitations," says Sahelian. "I feel
health care practitioners need to be aware of this concern.
A variety of dosages for DHEA and pregnenolone are currently
being sold including 5, 10, 25, 50, 100 and even 200 mg."
Sahelian is not certain how DHEA and pregnenolone could theoretically
cause heart irregularities. Perhaps they have a direct influence
on the rhythm-controlling areas of the heart, such as the
sinus node, or the AV node, or act indirectly via stimulating
the thyroid gland to produce more thyroid hormones. Both DHEA
and pregnenolone are fat-soluble and able to penetrate neural
tissue. The cardiac conduction system, is, after all, made
of neural tissue.
"Research shows DHEA and pregnenolone have tremendous
potential to improve our health if used carefully, and in
low dosages. For the time being, until more information is
available, I urge physicians to only recommend low dosages
and to keep in mind these cardiac concerns."
Ray Sahelian, MD, Director
Longevity Research Center, Inc.
Web site: http://www.raysahelian.com